Try it
Dermatology · Pigmentary disorders: hypomelanosis of Ito
Sample itemA 2-year-old has whorled and streaky hypopigmented macules along Blaschko lines on the trunk and limbs, together with seizures and developmental delay. Which explanation best fits?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Pigmentary mosaicism from genetically distinct melanocyte clones
Hypomelanosis of Ito is a descriptive term for pigmentary mosaicism: streaks and whorls along Blaschko lines reflect migration of genetically different melanocyte clones, often with chromosomal mosaicism. Extracutaneous features such as seizures, intellectual disability and musculoskeletal anomalies can accompany it.
Option by option
A. Pigmentary mosaicism from genetically distinct melanocyte clones (correct)
Correct. Blaschko-line hypopigmentation with neurological features reflects pigmentary mosaicism.
B. Post-inflammatory loss after an earlier vesicular stage
No preceding blistering occurred here, so post-inflammatory change is not the mechanism.
C. Autoimmune destruction of melanocytes by CD8 T cells
Autoimmune destruction of melanocytes causes acquired vitiligo, with depigmented rather than hypopigmented patches not following Blaschko lines.
D. X-linked dominant IKBKG mutation that is lethal in males
IKBKG mutation causes incontinentia pigmenti, which passes through vesicular, verrucous and hyperpigmented stages before hypopigmentation.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…